Risperidone - memory poorer after taking this.

Discussion in 'Health and wellbeing' started by Emily M, Jan 22, 2015.

  1. Emily M

    Emily M Registered User

    Jan 20, 2015
    178
    My Mum has been on Risperidone for a month or so and I've noticed she seems frailer and much slower when walking around. She used to be able to walk a fair distance, but now it's more of an effort. It is supposed to calm her down so I can understand that it would have this effect.

    What I didn't expect is a rapid deterioration in her memory over a such a short time She thinks she is not living in her own home and sometimes thinks her husband is someone else. I know this is normal with Alzheimer's but the change has been marked since taking this drug.

    Can anyone comment?
     
  2. VickyG

    VickyG Registered User

    Feb 6, 2013
    327
    Birmingham
    #2 VickyG, Jan 22, 2015
    Last edited: Jan 22, 2015
    Hi Emily,

    There are side effects that come with every drug, and like you say, mobility, along with being more susceptible to trips and falls, and a whole host of other possible side effects, memory decline included, can often occur.
    Maybe the dosage could be reduced ? Sometimes, the benefits often out weigh the side effects, but if it's causing concern, speak to the GP that prescribed. It could be a total coincidence, as cognition, spatial awareness and general mental state can rapidly decline at any time. Worth getting thing checked out.

    Vicky
     
  3. Emily M

    Emily M Registered User

    Jan 20, 2015
    178
    Thanks for replying Vicky

    Thanks for replying Vicky. It confirms what I was thinking. Sadly I am unable to influence the dose and I am not sure exactly what is being given as my step-father is administering it. He was struggling to cope with her outbursts and this often caused rows between them. It may be that taking it is the lesser of the two evils and I feel it is there to help him cope as much as to help her. Unfortunately I also live a long way away from them. It might be worth mentioning it to him.
     
  4. VickyG

    VickyG Registered User

    Feb 6, 2013
    327
    Birmingham
    No worries, sometimes it just helps to share :)

    Sometimes it takes a while for things to settle, I'd say if there's no improvement after another few weeks, then do try and talk to the GP or your step-dad about the dosage. I know it can be difficult broaching certain subjects, after all, like you say, if your step-dad can manage a bit better with your Mum taking the meds, then I guess people are happier all round. BUT, not at any cost. Health and wellbeing, along with the person's safety is paramount. Maybe they would consider a bit of help, maybe someone going in, even for just an hour or so a day so step-dad can have a bit of 'me time' ?

    Take care and always here to lend an ear, as are many other's :)
     
  5. Emily M

    Emily M Registered User

    Jan 20, 2015
    178
    Just read an interesting response about Risperidone

    Hi Vicky G

    I have just read an interesting comment about Risperidone from another contributor who said that it is often only used for 6 - 12 weeks. Of course every case is different. It might be worth asking about the dose and whether it could be reduced now she has calmed down a bit. She was very agile and mobile before and I do wonder if continued use at this dose will make her make liable to falls.

    She has a Carer who takes her out once a week. She refused to go to the Day Care Centre because it is "full of old people," but they are going to try a club that a neighbour uses. Unfortunately it is a 3 hours car journey from where I live - if I lived close some of these problems would be solved.

    Thanks.
     
  6. VickyG

    VickyG Registered User

    Feb 6, 2013
    327
    Birmingham
    Hi Emily,

    Yes, it's recommended that it's only used short term, in the hope it will settle the person down, that the 'episodes' of 'challenging behaviour' will cease or at least lessen. Unfortunately, this isn't always the case.
    I have known many people that I have cared for, stop the medication completely and then have to re-start it. Not always the case, but a lot of the time it is. GP's and other health officials don't like a person to be on the medication, and indeed are quite reluctant in prescribing it. Sometimes, it's the only option, and it is successful in doing what it says on the tin, and, over time, when the person's Dementia settles and moves on down the line, the medication is no longer needed. It is a useful drug, but, like I said earlier, caution has to be taken re: mobility, risk of falls etc, and obviously other unwanted side effects.

    I do feel for you, I bet it's hard not living near your Mum. Don't beat yourself up about it though, you are doing what you can, and I'm sure you never switch off from worrying :( Hope the trip to the club goes well, hope she gets there, she may enjoy it :)

    Bye for now,
    Vicky
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.